Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 299, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 13, 2021, 5:33 PM EDT for Forest County, Venango County, Pennsylvania. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2021, 5:33 PM EDT (21:33 UTC)
- Expired
- Sep 13, 2021, 6:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Forest County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 117 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:45 PM EDT | HAIL 1 | Cooperstown, PA | QUARTER SIZED HAIL REPORTED IN COOPERSTOWN |
| Sep 13, 5:48 PM EDT | TSTM WND DMG | Oil City, PA | REPORT OF TREE DOWN NEAR HWY 322 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
766
WUUS51 KPBZ 132133
SVRPBZ
PAC053-121-132200-
/O.NEW.KPBZ.SV.W.0299.210913T2133Z-210913T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
533 PM EDT Mon Sep 13 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northern Venango County in northwestern Pennsylvania...
Northwestern Forest County in northwestern Pennsylvania...
* Until 600 PM EDT.
* At 532 PM EDT, a severe thunderstorm was located 7 miles south of
Guys Mills, or 10 miles northwest of Franklin, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Oil City, Sugarcreek, Hasson Heights, Rouseville, Cooperstown,
Woodland Heights, Pleasantville, and Oil Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4144 7953 4142 7948 4139 7953 4147 7998
4150 7999 4151 7998 4151 7996 4156 7991
4157 7987 4158 7987 4160 7983 4162 7983
4162 7961 4163 7951
TIME...MOT...LOC 2132Z 274DEG 32KT 4153 7993
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:41 PM EDT, 52 minutes earlier.
Area forecast discussion, Sep 13, 4:41 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 441 PM EDT Mon Sep 13 2021 .SYNOPSIS... Shower and thunderstorm chances are expected through this evening north of Interstate 80. Otherwise, warm and dry weather will continue until more widespread showers and thunderstorms move across the region with a Wednesday cold front. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Afternoon Update: SPC Mesoanalysis indicates high CAPE values coincident with favorable wind shear north of I80 this afternoon. This area will be monitored for convection as a shortwave trough allows for forcing for ascent while lapse rates increase. If cells develop, damaging wind is the primary threat. The window in which convection is possible will narrow, as peak heating is beginning to cease and shortwave is propagating eastward. Previous: Shower and thunderstorms chances should continue through this evening north of I 80 as a cold front moves slowly south across NW PA, and a shortwave approaches. Most of the rain is expected to stay north of the forecast area where better upper support is progged. Capping warm air aloft should also limit the thunderstorm potential, though lift in the vicinity of the front could still result in a few showers/storms. A strong storm is possible with marginal shear and instability, but the warm air aloft should be a limiting factor in this potential. Otherwise, dry weather is expected through tonight under shortwave ridging south of the front. Warm temperatures should continue tonight, with lows around 10 degrees above average. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Ridging/SW flow aloft should push the front back to the north Tuesday, with mainly dry weather expected. A shortwave trough, and its associated sfc cold front, is expected to approach the Upper Ohio Valley region Tuesday night, with shower chances increasing, especially late. More widespread showers are expected Wednesday as the trough and sfc cold front cross the region. Marginal shear and instability could result in a severe thunderstorm potential Wednesday afternoon and early evening, though cloud cover could be a limiting factor in the amount of destabilization and the resulting severe weather potential. Rain chances should then diminish Wednesday night as the front completes its passage. Models differ on the positioning of a souther stream trough Thursday, and it moves slowly NE toward the region. Continued with low chances for showers attm, using a blended model solution to account for the uncertainty. Above average temperatures are expected to continue through the period. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The southern stream trough should continue to drift across the Ern CONUS through Saturday, with low chances of showers and thunderstorms continuing across the Upper Ohio Valley region. Model ensembles then indicate a ridge should build across much of the Ern CONUS through the rest of the weekend, with dry and warm weather expected. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Widespread MVFR stratocu is expected to persist through early aftn as a swd sagging frontal boundary has created sufficient lift in the moist, but stable boundary layer for that formation. An upstream shortwave is expected to lift the boundary nwd again later today before spawning some isold, to sct shra/tsra this eve near the I 80 terminals. VFR is thus expected to return until that convection potential affects those ports. .Outlook... Restrictions are then likely with a Wed cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Sep 13, 1:26 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 126 PM EDT Mon Sep 13 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-141730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 126 PM EDT Mon Sep 13 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. An isolated severe thunderstorm is possible through this evening north of Interstate 80. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered severe thunderstorms are possible Wednesday afternoon and evening with a crossing cold front. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Sep 13, 5:18 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
518 PM EDT Mon Sep 13 2021
PAZ008-132145-
Venango PA-
518 PM EDT Mon Sep 13 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN VENANGO COUNTY THROUGH
545 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or 13 miles east of Meadville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cooperstown, Pleasantville, and Oil Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 7957 4148 8000 4150 8000 4150 7998
4151 7998 4151 7996 4156 7991 4156 7989
4157 7989 4157 7987 4158 7987 4159 7985
4160 7985 4160 7983 4162 7983 4162 7956
TIME...MOT...LOC 2118Z 266DEG 23KT 4160 7990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:18 PM EDT | Special Weather Statement | PBZ | Venango | 27 min |
| Sep 13, 5:39 PM EDT | Special Weather Statement | PBZ | Forest | 36 min |
| Sep 13, 5:59 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 46 min |
| Sep 13, 6:29 PM EDT | Special Weather Statement | PBZ | Elk | 31 min |
| Sep 13, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 31 min |
| Sep 13, 6:48 PM EDT | Special Weather Statement | PBZ | Venango | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.